Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 100, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2015, 1:31 AM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2015, 1:31 AM CDT (06:31 UTC)
- Expired
- Jul 18, 2015, 2:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kossuth County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 175 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:07 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 18, 12:07 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1207 AM CDT SAT JUL 18 2015 .SHORT TERM /TONIGHT/... ISSUED AT 346 PM CDT FRI JUL 17 2015 AHEAD OF AN ADVANCING FRONT IN THE PLAINS...TEMPERATURES THIS AFTERNOON HAVE WARMED TO THE THE LOWER AND MID 90S. DEWPOINTS HAVE DECREASED THIS AFTERNOON IN SEVERAL LOCATIONS WITH SLIGHTLY DRIER AIR MIXING DOWN TO THE SURFACE. HEAT INDEX VALUES HAVE RANGED NEAR 100 TO 105 WITH THE HIGHEST HEAT INDICES IN SOUTHERN IOWA. UPPER TROUGH NOTED ON WATER VAPOR IMAGERY WILL DIG INTO THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT IN THE NORTHERN PLAINS ALONG ADVANCING FRONT. THUNDERSTORM CHANCES INCREASE AFTER MIDNIGHT ACROSS NORTH CENTRAL IOWA THROUGH DAY BREAK WITH THE ARRIVAL OF THE FRONT. INSTABILITY AND SHEAR SUPPORT A MARGINAL RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 346 PM CDT FRI JUL 17 2015 SATURDAY WILL BE HOT AND HUMID WITH SEVERE WEATHER POTENTIAL AT TIMES...THEN THE FOLLOWING SEVERAL DAYS WILL SEE COOLER AND MOSTLY DRY WEATHER. BY SUNRISE SATURDAY A POTENT 500 MB TROUGH WILL BE SWINGING ACROSS NORTH DAKOTA AND SOUTHERN CANADA...PUSHING A SURFACE COOL FRONT DOWN INTO FAR NORTHWESTERN IOWA. AS THE 500 MB TROUGH MOVES RAPIDLY EASTWARD THE SURFACE FRONT WILL GRADUALLY SAG INTO OUR AREA...LIKELY LYING ACROSS CENTRAL OR NORTHERN IOWA BY AROUND 21Z. PRIOR TO THIS TIME...MODEST SOUTH SOUTHWEST SURFACE FLOW AND MOISTURE POOLING SOUTH OF THE BOUNDARY WILL MAKE FOR ANOTHER HOT AND VERY MUGGY DAY. THERE IS SOME QUESTION AS TO WHETHER CONVECTION LATE TONIGHT ACROSS THE FAR NORTH WILL LEAVE CONVECTIVE DEBRIS BEHIND BY MID MORNING SATURDAY...AND WHETHER IT MAY PULL THE SYNOPTIC FRONT FURTHER SOUTH WITH IT THAN THE MODELS ARE INDICATING. ALSO...THE ECMWF AND NAM HAVE PERSISTENTLY BEEN DRIBBLING QPF AND MORE WIDESPREAD CLOUD COVER ACROSS CENTRAL IOWA THROUGH THE DAY...WHICH WOULD OBVIOUSLY LIMIT DIURNAL HEATING. HOWEVER...FORECAST SOUNDINGS INDICATE MOSTLY SUNNY SKIES AND A CAPPING INVERSION FOR MOST OF THE DAY...WITH MOST HIGH RESOLUTION MODELS SHOWING DRY CONDITIONS WHICH WILL PROMOTE MORE WARMING. FOR NOW HAVE MAINTAINED A HIGH TEMPERATURE FORECAST CLOSE TO WHAT WAS INHERITED...YIELDING PEAK HEAT INDEX VALUES IN THE 102 TO 104 RANGE ACROSS OUR SOUTH/SOUTHEAST COUNTIES. NO ADVISORY IS THEREFORE BEING ISSUED AT THIS TIME...BUT THE OVERNIGHT SHIFT WILL REASSESS SHORT TERM TRENDS AND MAKE A DETERMINATION AS TO WHETHER OR NOT ONE WILL BE NECESSARY. THERE WILL CLEARLY BE A VERY UNSTABLE AIRMASS AHEAD OF THE APPROACHING FRONTAL BOUNDARY BY SATURDAY AFTERNOON. MOST OF THE SUPPORTIVE DYNAMIC FORCING ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL BE OFF TO OUR NORTHEAST AS THE 500 MB TROUGH DEPARTS...WHILE ACROSS CENTRAL IOWA BULK SHEAR OF ABOUT 30 KNOTS IS FORECAST. THIS SHOULD RESULT IN A THERMODYNAMICALLY DOMINANT SEVERE WEATHER THREAT...WITH SCREAMING INSTABILITY AND THE BOUNDARY PROVIDING A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS DESPITE THE RELATIVE LACK OF UPPER SUPPORT. THE CONVECTIVE OUTLOOK FROM SPC DESCRIBES THIS THREAT WELL. IT IS ALSO WORTH NOTING THAT THE GFS...NMM AND ARW MODELS ARE NOT DEVELOPING ANY CONVECTION ACROSS OUR AREA UNTIL AFTER SUNSET SATURDAY NIGHT WHEN THE LOW LEVEL JET DEVELOPS. GFS FORECAST SOUNDINGS SHOW THE REASON...WITH A WARM NUBBIN DEVELOPING AS AN EML MOVES IN FROM THE SOUTHWEST SATURDAY AFTERNOON AND JUST BARELY KEEPING US CAPPED. THUS WE ARE LEFT WITH AN ALL OR NOTHING FORECAST FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING...LIKELY BOOM OR BUST AS WE WILL EITHER STAY CAPPED AND SEE SUNNY SKIES OR BREAK THE CAP AND HAVE MULTIPLE SEVERE THUNDERSTORMS. FOR NOW HAVE DELAYED THE HIGHER POPS UNTIL AROUND 00Z BUT MAINTAINED 50 TO 60 PERCENT CHANCES ACROSS THE AREA IN DEFERENCE TO THE VERY REAL SEVERE WEATHER THREAT AND A DESIRE TO NOT FLIP FLOP THE FORECAST...PLUS IT SEEMS MORE LIKELY THAN NOT THAT THE CAP WILL BREAK AND THUNDERSTORMS WILL DEVELOP. BY SATURDAY NIGHT THE FRONT WILL HAVE MOVED SOUTH...LIKELY AIDED BY CONVECTION...INTO SOUTHERN IOWA AND DOWN TOWARD THE MISSOURI BORDER. IT IS INCREASINGLY PROBABLE THAT AS THE NOCTURNAL LOW LEVEL JET DEVELOPS AND FEEDS INTO THE BOUNDARY FROM THE SOUTHWEST IT WILL PROMOTE REGENERATION OF THUNDERSTORMS WITH A HEAVY RAIN AND FLOODING THREAT. HOWEVER...AT THIS TIME IT IS DIFFICULT TO DETERMINE WHETHER THIS WILL OCCUR IN OUR AREA OR DOWN IN NORTHERN MISSOURI. HAVE MAINTAINED LIKELY POPS IN OUR FAR SOUTH TO ACCOUNT FOR THIS...WITH THE BOUNDARY AND STORMS LIKELY PUSHING DOWN OUT OF OUR AREA BY LATE MORNING OR MIDDAY SUNDAY. AFTER COOLER AND QUIET WEATHER SUNDAY NIGHT...IT APPEARS THAT A COMPACT BUT ROBUST 500 MB SHORTWAVE WILL MOVE QUICKLY ACROSS THE AREA ON MONDAY AND MONDAY NIGHT...AND MAY GENERATE ADDITIONAL THUNDERSTORMS ACROSS THE AREA. WHILE THERE IS DECENT FORCING FOR CONVECTION...INSTABILITY WILL BE QUITE LIMITED AND CONFIDENCE IS NOT HIGH IN THUNDERSTORM CHANCES RESULTING IN JUST SLIGHT CHANCE POPS ACROSS THE NORTHERN HALF. ANY STORMS THAT DO OCCUR WILL NOT POSE MUCH OF A SEVERE WEATHER THREAT. BEHIND THE MONDAY SHORTWAVE A REINFORCING SHOT OF COOL AIR WILL PUSH SOUTHWARD INTO THE REGION AS A LARGE HIGH PRESSURE CENTER BUILDS DOWN THE NORTHERN HIGH PLAINS. THIS WILL KEEP US COOL AND DRY THROUGH TUESDAY. THEREAFTER A ROUGHLY ZONAL STEERING PATTERN WILL PERSIST...WITH SLOWLY MODERATING TEMPERATURES AND PERIODIC THUNDERSTORM CHANCES THROUGH THE REMAINDER OF NEXT WEEK. && .AVIATION...18/06Z ISSUED AT 1203 AM CDT SAT JUL 18 2015 MCS OVER NEBRASKA WILL MOVE ACROSS IOWA OVERNIGHT...THOUGH INSTABILITY REMAINS HIGH...LACK ORGANIZED SHEAR SHOULD RESULT IN GRADUAL WEAKENING AS THE SYSTEM MOVES EAST NORTHEAST. HAVE ADDED VCTS/VCSH BASED ON TIMING OF HRRR AND CURRENT TRENDS THROUGH 12Z. OUTFLOW BOUNDARY TO LAY DOWN ACROSS CENTRAL/NORTHERN IOWA WHICH WILL RESULT IN REDEVELOPMENT BETWEEN 18-21Z. EXACT TIMING AND COVERAGE STILL IN QUESTION...SO CONFIDENCE LIMITED. IF STORMS HOLD TOGETHER THROUGH 12Z...POSSIBLY SOME STRONG GUSTS NEAR KFOD AND KMCW. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ANGLE LONG TERM...LEE AVIATION...REV
Hazardous weather outlook, Jul 17, 4:14 AM CDT, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 414 AM CDT FRI JUL 17 2015 IAZ070>075-081>086-092>097-180915- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 414 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE RISK OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY ON SATURDAY EVENING AND INTO SUNDAY. SOME STORMS ON SATURDAY MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN THE MAIN THREATS. THUNDERSTORMS RETURN TO THE FORECAST AT TIMES FROM TUESDAY TO THURSDAY. THE RISK FOR SEVERE WEATHER IS UNKNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. IAZ004>007-015>017-023>028-033>039-044>050-057>062-180915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 414 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE IN NORTHWEST IOWA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY ON SATURDAY AND INTO SUNDAY. SOME STORMS ON SATURDAY MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN THE MAIN THREATS. THUNDERSTORMS RETURN TO THE FORECAST AT TIMES FROM TUESDAY TO THURSDAY. THE RISK FOR SEVERE WEATHER IS UNKNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. KS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:10 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 34 min |
| Jul 18, 4:12 AM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Cass, Clarke, Dallas and 16 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.